Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Taking mirtazapine for PTSD. Blood test showed high level sugar. Side effects of the drug?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
Hi please can you help me. I have taking mirtazapine for 2 years for PTSD which I am not receiving CBT for yet. Last year I was diagnosed with XXXXXXX syndrome which was picked up through blood tests. I am little concern as the the liver society Uk have said XXXXXXX syndrome is a liver condition. My first question is should I still be taking mirtazapine with XXXXXXX syndrome and if not why I am still taking it. The second question in my recent blood tests it has shown high levels of sugar in the blood and thee the doctors are redoing my blood tests on Thursday morning, but I am also worried the drug martizapine that I have been taking for 2 years as caused this problem, as reading the internet on the side effects of this drug is that it can cause type 2diabetes.
Posted Sun, 28 Jul 2013 in Mental Health
Answered by Dr. Susanta Padhy 47 minutes later

Thanks for the query

Yes, I agree with you, XXXXXXX syndrome is a liver condition, but a benign and milder condition

Yes, there are reports of type 2 diabetes with use of Mirtazapine, but is not usual in day to day clinical practice, in fact very unusual.

In situations of liver compromise mirtazapine can be taken but with caution and the dose should be lowered (I do not know the current dose of mirtazapine you are taking)

In your case, difficult to say whether mirtazapine has caused diabetes

You have in addition Raynaud's disease, IBS, recent onset of XXXXXXX syndrome possible diabetes, I think taking a combined opinion of endocrinologist,cardiologist , hepatologist and psychiatrist would help better. This does not mean that you have something terrible problems, please

if your PTSD symptoms are better now, your functioning is O.K, you can discuss the option of Lowering or stopping mirtazapine with or without CBT can be considered

Hope this helps

I am available for further discussion
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor